Thunderstorm Wind, Pipestone
- When
- July 22, 1:38 AM CST
- Where
- Pipestone County, 0.5 mi E of Pipestone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.000, -96.310
A tree fell onto a car in town.
Thunderstorms responsible for strong winds and resulted in plenty of tree damage continued as they moved into southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms responsible for strong winds and resulted in plenty of tree damage continued as they moved into southwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 9:19 PM CST, 4 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1019 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 325 PM CDT Fri Jul 21 2017 Surface analysis shows a discrete boundary located just south of our forecast area, left over from convection last night and early this morning. Upper air analysis shows a short wave trough currently in southern Saskatchewan with a flat zonal flow over the northern plains. First of all, will shave off more of the heat advisory for areas around Storm Lake, and a little west and south of Sioux Falls. Just too much cloud debris, and in fact low centroid convection has fired up near the aforementioned boundary in our far southeast zones which will limit heating today. Will leave it going for Sioux City as they will at least partially clear out, and with mid 90s and very humid air just south of KSUX, they still could hit head advisory conditions late this afternoon and early evening. Otherwise, will also leave it going for Yankton to Huron and points westward. Convective forecasting tonight is a real challenge and overall confidence is not overly high. Currently, +12 to +14C air resides across the forecast area helping to hinder convective development where boundaries do not exist, which is basically everywhere except our far southeast zones. The current high resolution NAM sounding for Sioux City shows 0-6km shear of only 25 knots which could explain why updrafts have had trouble maintaining. It is forecast that this boundary lingers a bit in that area, therefore have scattered redevelopment across the same area late this afternoon and early this evening, but it may not become severe this close to the Missouri River. Will monitor of course. Now to the north is where the better dynamical regime exists. The aforementioned upper trough/short wave in south central Canada edges southeastward through the night. Height falls occur north of I 90 due to this wave along with cooling air at 700mb down into the +10 to +12C. Therefore convection which is already beginning in North Dakota could very well ooze southward as the night progresses and eventually impact our northern zones overnight tonight. Those cells could be severe as the pre convective sounding in east central SD shows deep layer shear of 52 knots, coupled with 0-1km ML cape of over 3000 J/kg and Dcape values of over 1500. Therefore both wind and hail are a threat, especially north of I 90. Along and south of I 90, only skittish 20 percent pops are warranted at this time for rogue development on the south side of the wave, except for the higher pops mentioned for the early evening hours for the boundary in our far southern zones. Winds are quite challenge, but overall light tonight. Consensus shows a pre frontal wave moving across our southern zones late this afternoon and evening. But the dry air remains north of our forecast area promising another warm and humid night. Finally by late tonight and Saturday morning, north to northwest winds kick in as the short wave to the north slides southeastward. The cooler air on Saturday remains north of our forecast area, however dew point temperatures will drop substantially during the day. Left convective chances Saturday afternoon away from our southern zones for now despite a couple of cams such as the NMM showing some isolated TSRA. It appears the dew point gradient will be south of our forecast area by the afternoon hours. .LONG TERM...(Saturday night through Friday) Issued at 325 PM CDT Fri Jul 21 2017 This period begins on a dry note, both due to lacking precipitation and relatively low humidity levels/dew points, especially compared to the widespread lower 70s of recent days. Shortwave trough which is responsible for the drying will scoot east into the Great Lakes Sunday, allowing broad ridging to work a little farther eastward into the Dakotas Sunday night. Models depict a subtle shortwave sliding through the area Monday, but confidence in precipitation development is low, so will leave the period dry for now. GFS/NAM indicate strong warming in south-southwest flow working into our far western areas, so have nudged temperatures west of the James River up a few degrees from blended guidance for highs Monday. Upper level jet moves into North Dakota/far northern South Dakota by late Monday night, strengthening as it continues eastward into the Upper Mississippi Valley later Tuesday/Tuesday night. This could help generate some spotty showers or storms across the area, though confidence in timing/location is low, so pops will likewise be on the low side in the 20-30% range. Humidity levels will once again be on the rise Tuesday, though at this time, temperatures do not look to be excessively warm, with highs in the mid 80s to mid 90s. By midweek, 12Z models are showing surprisingly good agreement in lifting a warm front into the forecast area late Wednesday/Wednesday night, ahead of a moderately strong mid-level wave sliding through South Dakota. Because of this agreement, blended pops were in the higher end of likely range across the northeast half of the forecast area. However, model consistency at this range tends to be less than stellar and confidence in this solution is moderate at best. Thus coordinated with neighboring offices to cap precip chances at the higher end of the chance range for now. Plenty of time to trend back toward the likely range if the models remain consistent with this scenario in later runs. Latter part of next week sees a return to somewhat drier pattern with seasonable, to maybe even slightly below normal temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1015 PM CDT Fri Jul 21 2017 Isolated to scattered thunderstorms will slide across east central SD and southwestern MN overnight, possibly affecting KHON through around 07Z. Most recent guidance is less aggressive on bringing MVFR stratus east of Interstate 29 overnight, though even if it develops it should remain east of TAF sites. Outside of these concerns, VFR conditions are expected for the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...JH AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 818 PM CDT Fri Jul 21 2017 IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054- 057>061-063>071-230130- Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 818 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms will be possible across the area this evening, mainly before 1 am. An isolated storm could become severe with hail to the size of half dollars and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056- 062-230130- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha- 818 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms will be possible across the area overnight. An isolated storm could become severe, producing hail to the size of half dollars and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND GST HITCHCOCK 44.63N 98.41W
07/21/2017 E60 MPH BEADLE SD TRAINED SPOTTER
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST 11 NW YALE 44.56N 98.13W
07/21/2017 M63 MPH BEADLE SD TRAINED SPOTTER
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST 11 N YALE 44.59N 97.96W
07/21/2017 E60 MPH BEADLE SD TRAINED SPOTTER
&&
AFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST 11 N YALE 44.59N 97.96W
07/21/2017 M73 MPH BEADLE SD TRAINED SPOTTER
&&
AFThe Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 07:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree fell onto a car in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714085.